Alert archive / Michigan / Tornado Warnings in 2006

Tornado Warning 11, NWS Grand Rapids, MI

September 23, 2006Montcalm County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Sep 23, 2006, 6:42 PM EDT for Montcalm County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2006, 6:42 PM EDT (22:42 UTC)
Expired
Sep 23, 2006, 7:30 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 6:45 PM EDTTSTM WND DMG3 Ne Fenwick, MISEVERAL 6-8 INCH TREES AND LIMBS BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGRR 232245
TORGRR
MIC117-232330-
/O.NEW.KGRR.TO.W.0011.060923T2242Z-060923T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
644 PM EDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* TORNADO WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 730 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 6 
  MILES SOUTHWEST OF CARSON CITY TO 4 MILES SOUTHWEST OF             
  GREENVILLE.... MOVING NORTH AT 35 MPH.  ROTATION WAS INDICATED 
  NEAR FENWICK AND ALSO JUST SOUTHWEST OF GREENVILLE.

* TORNADO PRODUCING STORMS WILL BE NEAR...
  GREENVILLE BY 650 PM EDT
  SHERIDAN BY 650 PM 
  STANTON BY 655 PM EDT
  EDMORE BY 710 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4313 8484 4313 8531 4346 8529 4345 8486

$$

MEADE
2 follow-up statements
000 
WWUS53 KGRR 232304
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT SAT SEP 23 2006

MIC117-232330-
/O.CON.KGRR.TO.W.0011.000000T0000Z-060923T2330Z/
MONTCALM MI-
704 PM EDT SAT SEP 23 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR MONTCALM
COUNTY...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
NUMEROUS THUNDERSTORMS IN MONTCALM COUNTY. ROTATION WAS INDICATED 
NEAR THE COMMUNITY OF CRYSTAL...OR ABOUT 7 MILES SOUTHEAST OF 
STANTON...AND MOVING NORTHEAST AT 25 MPH. ANOTHER AREA OF ROTATION 
WAS INDICATED NEAR GREENVILLE...ALSO MOVING NORTHEAST AT 25 MPH. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4313 8484 4313 8531 4346 8529 4345 8486

$$

MEADE
000 
WWUS53 KGRR 232330
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
730 PM EDT SAT SEP 23 2006

MIC117-232340-
/O.EXP.KGRR.TO.W.0011.000000T0000Z-060923T2330Z/
MONTCALM MI-
730 PM EDT SAT SEP 23 2006

...THE TORNADO WARNING FOR MONTCALM COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKEN AND EXITED THE 
WARNED AREA. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 4313 8484 4313 8531 4346 8529 4345 8486

$$

JK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Sep 23, 3:04 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 23, 3:04 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 PM EDT SAT SEP 23 2006

.SHORT TERM...
THE SURFACE WAVE OF LOW PRESSURE WAS LIFTING NORTHEAST THROUGH
CENTRAL IL AT 18Z. THIS FEATURE WAS RUNNING ALONG AN AXIS OF
INSTABILITY THAT HAS DEVELOPED DURING THE DAY.  THIS AXIS OF
INSTABILITY REACHES UP INTO THE JXN REGION.  SHOWERS WERE DEVELOPING
IN THIS REGION.  LIFTED INDEX VALUES WERE DOWN TO -2 TO -4 DEG C
WITH MIXED LAYER CAPE VALUES OF 500 J/KG.  0 TO 1 HELICITY WAS
AROUND 100 M2/S2 AND 0 TO 6 KM SHEAR VECTORS UP OVER 40KTS.  THE
WOLCOTT PROFILER CONFIRMS THE SHEAR.  IF CONTINUED DESTABILIZATION
OCCURS...ANY THUNDERSTORMS THAT DO FORM COULD BECOME ORGANIZED GIVEN
THE STRONG SHEAR. SO WILL NEED TO MONITOR TRENDS OVER THE NEXT
COUPLE OF HOURS.

WILL MAINTAIN THE HIGH POPS FOR THE EVENING.  THE COMBINATION OF
UPPER LEVEL LIFT ASSOCIATED WITH THE JET STREAM AND THE MOIST
AIRMASS STREAMING FROM THE SOUTHWEST WITH THE WAVE OF LOW PRESSURE
GOING BY SHOULD RESULT IN NUMEROUS TO WIDESPREAD SHOWERS AND SOME
THUNDERSTORMS EARLY TONIGHT.  A DECENT DRY SLOT WAS DEVELOPING ON
THE BACKSIDE OF THE LOW WHICH WILL MOVE IN FROM THE SOUTHWEST LATER
TONIGHT...THUS ANY SHOWERS SHOULD BE TAPERING OFF THEN.  BY DAYBREAK
NORTHWEST SURFACE WINDS SHOULD ARRIVE AS THE LOW PRESSURE SYSTEM
DEPARTS OFF TO THE EAST.

WRAP AROUND MOISTURE WILL TRY TO MOVE IN FROM THE WEST ON
SUNDAY...SO WILL MAINTAIN THE SHOWER WORDING.  STRENGTHENING
NORTHWEST FLOW SHOULD ALLOW FOR WAVES TO BUILD IN EXCESS OF 5 FEET
LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT OUT ON LAKE MI.

THEN FOR SUNDAY NIGHT INTO MONDAY NIGHT HIGH PRESSURE WILL BE
BUILDING NORTHEAST INTO THE OHIO VALLEY.  A DRIER WESTERLY FLOW
DEVELOPS.  WILL THEREFORE MAINTAIN A DRY FORECAST.

.LONG TERM...
MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT.  BY TUESDAY THE FLOW
WILL BECOME MORE ZONAL AND ALLOW TEMPS TO MODERATE TOWARD THE 70
DEGREE MARK.  THE MODEL TREND IS FOR A SLIGHTLY SLOWER MOVEMENT TO
THE MID WEEK COLD FRONT.  WITH THE UPPER TROUGH AS SHARP AS IT
APPEARS...THIS SEEMS REASONABLE.  WILL THEREFORE TRIM BACK ON POPS
ACROSS THE SE CORNER OF THE CWA ON WEDNESDAY.  THE FRONT SHOULD COME
THROUGH WEDNESDAY NIGHT WITH CHILLY AIR FOLLOWING IT.  LAKE EFFECT
SHOWERS STILL LOOK POSSIBLE INTO THURSDAY AND MAY EVENTUALLY HAVE TO
BE EXTENDED INTO EARLY FRIDAY AS COOL H8 TEMPS RIDE OVER THE WARM
LAKE.  FOR NOW WILL NOT ADD POPS TO EARLY FRIDAY...BUT IF THE
SURFACE RIDGE IS DELAYED A LITTLE BIT THIS WILL NEED TO BE
CONSIDERED.  THE SURFACE RIDGE IS PUSHED TO THE SOUTH BY SATURDAY
ALLOWING A NORTHERN STREAM WAVE TO COME INTO THE GREAT LAKES SO WILL
HAVE SHOWERS IN THE SATURDAY FORECAST.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS JK
Hazardous weather outlook, Sep 23, 11:55 AM EDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT SAT SEP 23 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1155 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS SOUTHERN LOWER MICHIGAN. SOME OF THESE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS POSSIBLE AS WELL. THE MAIN STORM MOVEMENT WILL BE TO THE
NORTHEAST AT ABOUT 40 MPH.  SEVERAL HOURS OF HEAVY RAIN THIS EVENING
COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING ALONG WITH RAPID
RISES ON STREAMS AND CREEKS.  LOCALLY IN EXCESS OF 2 INCHES OF RAIN
COULD FALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING THE
CHANCE OF THUNDERSTORMS.

PATCHY FROST IS POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ844>849-241015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1155 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS LOWER MICHIGAN. SOME OF THESE STORMS MAY BE
SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON
SUNDAY AND AGAIN ON THURSDAY IN THE WAKE OF A STRONG COLD FRONT. RIP
CURRENTS ARE POSSIBLE AT THOSE TIMES.

THE COLD FRONT WILL ALSO BRING THE CHANCE OF THUNDERSTORMS ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO MJS

In the hours before

Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006

MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006

...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS MILE ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWERS INCLUDE
SHELBYVILLE AND WAYLAND.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006

MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006

...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE
SHELBYVILLE AND WAYLAND.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 5:14 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT SAT SEP 23 2006

MIZ067-232145-
INGHAM-
514 PM EDT SAT SEP 23 2006

...SPECIAL WEATHER STATEMENT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION 6 MILES SOUTH OF WILLIAMSTON...OR 7 MILES
EAST OF MASON...MOVING NORTH NORTHEAST AT 30 MPH.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE...
RURAL NORTHEASTERN INGHAM COUNTY... WILLIAMSTON... WEBBERVILLE...
AND BELL OAK.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 5:58 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 PM EDT SAT SEP 23 2006

MIZ044>046-050>052-056>059-240000-
NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-
CLINTON-
INCLUDING THE CITIES OF...FREMONT...BIG RAPIDS...MOUNT PLEASANT...
MUSKEGON...GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...
ST. JOHNS
558 PM EDT SAT SEP 23 2006

AT 555 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM PORT SHELDON TO
CALEDONIA TO THE NORTH SIDE OF LANSING. THESE SHOWERS AND STORMS
WERE MOVING TO THE NORTH NORTHEAST AT AROUND 35 MPH.

THE MAIN THREAT IS FOR TORRENTIAL DOWNPOURS AND PEA SIZE HAIL.
HOWEVER... THE METEOROLOGICAL CONDITIONS THIS EVENING ALSO
SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN
WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN
SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF
A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY.

MEADE
Local storm report, Sep 23, 6:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
628 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          2 N CALEDONIA           42.82N 85.51W
09/23/2006                   KENT               MI   TRAINED SPOTTER

            STRUCTURAL DAMAGE REPORTED NEAR CALEDONIA. ROOF DAMAGE,
            MODULAR HOMES MOVED FROM FOUNDATION. DEBRIS SENT FLYING
            IN THE AIR.

0545 PM     TORNADO          2 N CALEDONIA           42.82N 85.51W
09/23/2006                   KENT               MI   TRAINED SPOTTER

            STRUCTURAL DAMAGE TO SEVERAL ROOFS AND BUILDINGS. GOLF
            CARTS TIPPED OVER.

&&

JCERU

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:51 PM EDTTornado WarningGRRKent39 min
Sep 23, 6:30 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Kent, Montcalm45 min

Nearby

Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.